Texas, 2009Heavy Rain in Texas, August 30, 2009
August 30, 2009 · NWS BRO · 1 event in 1 county or zone
An unstable atmosphere, very weak upper level disturbance, a dissipating front north of the area, and the afternoon sea breeze helped trigger the first widespread rains in the Lower Rio Grande Valley during the month of August, on the penultimate day of the month. While the torrential rains were sucked up by very thirsty ground, a few areas saw nuisance poor drainage flooding with well over 2…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere, very weak upper level disturbance, a dissipating front north of the area, and the afternoon sea breeze helped trigger the first widespread rains in the Lower Rio Grande Valley during the month of August, on the penultimate day of the month. While the torrential rains were sucked up by very thirsty ground, a few areas saw nuisance poor drainage flooding with well over 2 inches falling in a short period of time during the early and mid afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 30, 9:46 AM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 30, 9:46 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1046 AM CDT SUN AUG 30 2009
...HEAT WAVE ENDING WITH MORE WELCOME RAINS ON WAY TO THE
VALLEY...
.SYNOPSIS...MULTI-LAYERED BROKEN TO OVERCAST SKIES COVER THE
ENTIRE REGION THIS MORNING...COURTESY OF RESIDUAL MOISTURE FROM
OVERNIGHT CONVECTION ALONG AND SOUTH OF THE RIVER AND INTO THE
GULF EAST OF TAMAULIPAS AS WELL AS THE DEEPER POOL OF MOISTURE FED
BY SHEAR AXIS NOW SETTING UP CAMP OVER THE RGV AND POINTS SOUTH.
KBRO RAOB WAS WELL JUICED THIS MORNING WITH A PRECIPITABLE WATER
VALUE LIKELY OVER 2 INCHES (DISREGARDING THE ODD DEWPOINT VALUE
AROUND 600 MB) AND CAPES ARE WELL SET AS DEW POINTS ARE
SIGNIFICANTLY HIGHER NEAR THE SURFACE THIS MORNING THAN ON SATURDAY.
SHOWERS/THUNDERSTORMS HAVE PETERED OUT ACROSS THE GULF FOR
NOW...BUT ACTION WILL RESUME INLAND ONCE CONVECTIVE TEMPERATURES
ARE BREACHED...AND THOSE VALUES ARE ONLY AROUND 90F TODAY.
&&
.DISCUSSION...HAVE MADE SIGNIFICANT CHANGES TO THE GRIDDED
DATABASE...AND THESE SHOULD HIT THE WEBSITE BEFORE 11 AM. MAIN
CHANGES ARE TO BETTER TIME THE PRECIPITATION WITH COMBINATION OF
WEAK UPPER ENERGY AND USUAL DIURNAL TRENDS. OVERALL...THE BEST
CHANCES FOR WIDESPREAD RAIN IN THE LOWER VALLEY STILL POINT TO
TUESDAY (SEPTEMBER 1) AS THEY HAVE FOR A FEW DAYS NOW. THAT
SAID...BOTH TODAY AND MONDAY THERE SHOULD BE SUFFICIENT DEEP LAYER
MOISTURE AND OLD TRIGGERING BOUNDARIES TO CRANK ACTIVITY UP DURING
THE MID TO LATE AFTERNOON ON INTO THE EARLY EVENING ACROSS INLAND
SECTIONS...BEGINNING A FEW HOURS EARLIER TOWARD THE COAST WHERE
SEA BREEZE CONVERGENCE WILL AID LIFT SOONER IN THE DAY. PRIOR TO
THE RAINS...EXPECT THE MID CLOUDS TO DISSIPATE TO A MIX OF CLOUDS
AND SUNSHINE BY NOON-2 PM...ALLOWING THE NEEDED WARMING TO SET OFF
THE AFTERNOON STORMS.
AS MENTIONED EARLIER...TUESDAY OFFERS THE BEST OPPORTUNITY TO
BREAK THE DIURNAL TREND SOMEWHAT WITH DEEP MOISTURE IN PLACE
REQUIRING A LOWER CONVECTIVE TEMPERATURE...PROBABLY IN THE 80S.
EXPECT MORE COVERAGE OF RAIN INCLUDING THE NEARSHORE WATERS FOR A
GOOD CHUNK OF THE DAY BEFORE ENERGY IS SHOVED SOUTHWARD BY
INCREASING NORTHERLY FLOW ALOFT AS FOUR CORNERS RIDGING TAKES HOLD
ONCE AGAIN.
AS FOR TEMPERATURES...WHILE THERE IS STILL AN OUTSIDE CHANCE AT
MCALLEN/MILLER TOUCHING THE CENTURY MARK...IT APPEARS THE STREAK
OF 100+ DAYS WILL END TODAY AS CONVECTION SHOULD FIRE SOONER AND
CAP TEMPERATURES IN THE MID OR UPPER 90S. MONDAY AND TUESDAY WILL
BE LOWER STILL...AND TUESDAY MAY NOT MAKE IT MUCH BEYOND 90 IF AT
ALL GIVEN THE POTENTIAL FOR WIDESPREAD AND EARLIER STARTING RAINS.
THE EXCEPTION TO THIS RULE...UNFORTUNATELY...MAY BE OUR NORTHERN
TIER WHERE THE DEEPER MOISTURE MAY NOT REACH AND MORE SUNSHINE
WITH ONLY ISOLATED TO SCATTERED CONVECTION COULD ALLOW
TEMPERATURES TO STILL STRETCH TOWARD 100 WITH NO DROUGHT
RELIEF...EVEN VERY SHORT TERM...EXPECTED.
MORE ON THE MID TO LATE WEEK FORECAST IN THE 2 PM DISCUSSION.
ZFP UPDATE WILL BE SENT BEFORE 11 AM. THANKS WFO CRP FOR COORDINATION
&&
.AVIATION...PERIODS OF SHOWERS AND THUNDERSTORMS THROUGH THE NEXT 24
HOURS WILL REDUCE VISIBILITIES FOR PILOTS AT THE TRIO OF REGIONAL
AERODROMES. OTHERWISE...VFR CONDITIONS ARE EXPECTED WITH LIGHT TO
MODERATE WINDS AND MOSTLY CLOUDY SKIES.
&&
.MARINE...BUOY 42020 REPORTED SOUTHWEST WINDS AROUND 7 KNOTS WITH
SEAS OF 1 FOOT WITH A PERIOD OF 6 SECONDS AROUND DAWN TODAY. SCT
TSTMS HAVE DEVELOPED OVER THE OFFSHORE WATERS OF CAMERON
COUNTY...EXTENDING SOUTWEST TO THE MEXICAN COAST ABOUT 30 MILES
SOUTH OF BRO. FAVORABLE MARINE CONDITIONS ARE EXPECTED THROUGH THE
NEXT SEVERAL DAYS WITH LIGHT TO MODERATE WINDS AND LOW SEAS.
DISTURBANCES AT THE SURFACE AND IN THE UPPER LVLS OF THE
ATMOSPHERE WILL INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS
ALONG THE LOWER TEXAS COAST DURING THE FCST PD.
&&
.CLIMATE...WHILE THE 50 STRAIGHT LOOKS IN SERIOUS JEOPARDY IN
MCALLEN...TODAY WILL MARK ANOTHER DAY WITH ABOVE NORMAL
TEMPERATURES UNLESS CONVECTION HITS HARD AND MINIMUM TEMPERATURE
REACHES TO 73 OR LOWER. MONDAY MAY BREAK THE STREAK...WHICH GOES
BACK TO JUNE 24TH...67 DAYS AUGUST 2009 AND THE JUNE-AUGUST
PERIOD OF 2009 WILL BREAK ALL TIME HIGH TEMPERATURE RECORDS IN
SEVERAL LOCATIONS. MUCH MORE ON OUR WEBSITE LATER THIS WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 89 79 85 79 / 30 20 40 40
BROWNSVILLE 89 75 88 75 / 60 30 60 40
HARLINGEN 94 73 89 73 / 60 30 60 40
MCALLEN 97 77 96 77 / 60 60 60 40
RIO GRANDE CITY 100 77 97 77 / 60 60 60 50
SOUTH PADRE ISLAND 87 80 85 80 / 30 20 40 40
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SHORT TERM UPDATE...52/BSG
AVIATION/MARING...58/JP
Hazardous weather outlook, Aug 30, 3:00 AM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
400 AM CDT SUN AUG 30 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-311100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
400 AM CDT SUN AUG 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DUE
TO THE PROXIMITY OF A WEAK COLD FRONT AND A DISTURBANCE IN THE
MIDDLE LAYERS OF THE ATMOSPHERE. FREQUENT LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL PRODUCING MINOR FLOODING OF
LOW-LYING AREAS WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS
THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GENERALLY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
OCCUR THROUGH A MAJORITY OF THE PERIOD...WITH ANY OF THE STRONGER
THUNDERSTORMS PRODUCING FREQUENT LIGHTNING...STRONG GUSTY WINDS...
AND LOCALLY HEAVY RAINFALL WITH MINOR FLOODING IN LOW-LYING AREAS.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED.
TOMASELLI
Heavy Rain, Cameron
- When
- August 30, 12:00 PM CST to 2:00 PM CST
- Where
- Cameron County, 2 mi WSW of Harlingen to Rancho Viejo
- Reported by
- CoCoRaHS
- Coordinates
- 26.169, -97.730
CoCoRaHS observers reported between 2.5 and 3 inches of rain in both Palm Valley (about 2.2 miles west of Harlingen) and Rancho Viejo from a small thunderstorm complex which moved from Port Isabel west and developed stronger in west central Cameron County during the early afternoon of the 30th. Some poor draining streets had nuisance flooding, but most locations soaked up the rainfall, which was the first of significance during the entire month and going back to July 11th for most in the area.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 30, 20091 death · $1,000 · 1 event
- Tornado and Damaging Wind in Texas, August 30, 20093 injured · $500,000 · EF1 · 2 events
- Wildfire in California, August 30 to 31, 20094 injured · $1.0 million · 1 event
- Damaging Wind and Lightning Strikes in Georgia, August 30, 2009$850,000 · 50 kt wind · 3 events
- Waterspouts in Lake Erie, August 30, 20092 events
- Hail in Colorado, August 30, 20091 in hail · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 30, 20092 events
- Waterspouts in Gulf of Mexico, August 30, 20092 events
- Flash Flood in Puerto Rico, August 30, 20091 event
- Hail in Idaho, August 30, 20090.75 in hail · 1 event
- High Wind in Nevada, August 30, 200950 kt wind · 1 event
- Tornado in Texas, August 30, 2009$10,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195585.